Alert archive / Pennsylvania / River Flood Warnings in 2017

River Flood Warning 3, NWS State College, PA

April 7, 2017Dauphin County, Lebanon County, Pennsylvania

NWS State College, PA issued this river flood warning at Apr 7, 2017, 4:55 AM EDT for Dauphin County, Lebanon County, Pennsylvania. It took effect at Apr 7, 2017, 7:06 AM EDT. It was in force for 20 hr.

The area

The outline as issued.

The facts

Issued
Apr 7, 2017, 4:55 AM EDT (08:55 UTC)
In effect from
Apr 7, 2017, 7:06 AM EDT
Expired
Apr 8, 2017, 2:38 AM EDT
In force
20 hr
Issued by
NWS State College, PA
Area
Storm-based polygon
Flood severity
Minor

Counties Dauphin County, PA, Lebanon County, PA

The radar

The State College radar (KCCX), 132 km from the middle of the area, began a volume at 08:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Swatara Creek near Hershey (HERP1). The gauge peaked at 7.73 ft at Apr 7, 2017, 8:00 PM EDT.

actionminormoderate51004/0704/0804/09
Action stage
6 ft
Minor stage
7 ft
Moderate stage
10 ft
Major stage
14 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 01573560, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

397 
WGUS41 KCTP 070855
FLWCTP
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
455 AM EDT FRI APR 7 2017

...The National Weather Service in State College, PA has issued a 
flood warning for the following rivers in Pennsylvania...

  Swatara Creek Near Hershey

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Never drive cars through flooded areas!! The water 
may be too deep to allow safe passage. Most deaths that occur during 
flooding are related to vehicles trying to cross flooded roadways.

An update to this product will be issued by late this morning.

&&

PAC043-075-072055-
/O.NEW.KCTP.FL.W.0003.170407T1106Z-170408T0500Z/
/HERP1.1.ER.170407T1106Z.170407T1800Z.170407T2300Z.NO/
455 AM EDT FRI APR 7 2017

The National Weather Service in State College, PA has issued a 

* Flood Warning for 
  The Swatara Creek Near Hershey
* through this evening...Or until the warning is cancelled.
* At 4 AM Friday the stage was...6.7 feet.
* Flood stage is 7.0 feet.
* Minor flooding is forecast.
* The river is forecast to rise above flood stage this morning and
  crest near 7.5 feet this afternoon. The river will fall below 
  flood stage this evening.
* At 8.0 feet...The right, or north bank overflows. Several roads are
  affected.

&&

LAT...LON 4038 7663 4034 7659 4027 7662 4024 7668
      4026 7676 4032 7668             

$$
4 follow-up statements
783 
WGUS81 KCTP 071557
FLSCTP
Flood Statement 
National Weather Service State College PA
1157 AM EDT FRI APR 7 2017

...The Flood Warning continues for the following rivers in 
Pennsylvania...

  Swatara Creek At Harper Tavern
  Swatara Creek Near Hershey

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Never drive cars through flooded areas!! The water 
may be too deep to allow safe passage. Most deaths that occur during 
flooding are related to vehicles trying to cross flooded roadways.

An update to this product will be issued by this evening.

&&

PAC075-107-080357-
/O.EXT.KCTP.FL.W.0002.000000T0000Z-170408T0800Z/
/HTVP1.1.ER.170407T0245Z.170407T1446Z.170408T0200Z.NO/
1157 AM EDT FRI APR 7 2017

The Flood Warning continues for
  The Swatara Creek At Harper Tavern.
* At 12 PM Friday the stage was 11.1 feet and falling.
* Flood stage is 9.0 feet.
* Minor flooding is forecast.
* The river will continue falling to below flood stage by tonight.
* At 9.0 feet...Several driveways and other minor roadways are 
  affected. Water begins to enter some basements.
* At 12.0 feet...A number of secondary roads are closed, resulting
  in some evacuations. A few homes are flooded.


&&

LAT...LON 4059 7648 4052 7639 4037 7647 4034 7659
      4038 7663 4043 7658             

$$

PAC043-075-080357-
/O.EXT.KCTP.FL.W.0003.000000T0000Z-170408T0900Z/
/HERP1.1.ER.170407T1136Z.170407T1800Z.170408T0300Z.NO/
1157 AM EDT FRI APR 7 2017

The Flood Warning continues for
  The Swatara Creek Near Hershey.
* At 11 AM Friday the stage was 7.3 feet and steady.
* Flood stage is 7.0 feet.
* Minor flooding is forecast.
* The river will crest near 7.5 feet by this afternoon. The river 
  will fall below flood stage tonight.
* At 8.0 feet...The right, or north bank overflows. Several roads are
  affected.

&&

LAT...LON 4038 7663 4034 7659 4027 7662 4024 7668
      4026 7676 4032 7668             

$$

CJE
169 
WGUS81 KCTP 071855
FLSCTP
Flood Statement 
National Weather Service State College PA
255 PM EDT FRI APR 7 2017

...The Flood Warning continues for the following rivers in 
Pennsylvania...

  Swatara Creek At Harper Tavern

...The Flood Warning continues for the following rivers in 
Pennsylvania...

  Swatara Creek Near Hershey

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Never drive cars through flooded areas!! The water 
may be too deep to allow safe passage. Most deaths that occur during 
flooding are related to vehicles trying to cross flooded roadways.

An update to this product will be issued this evening.

&&

PAC075-107-080655-
/O.EXT.KCTP.FL.W.0002.000000T0000Z-170408T0700Z/
/HTVP1.1.ER.170407T0245Z.170407T1446Z.170408T0100Z.NO/
255 PM EDT FRI APR 7 2017

The Flood Warning continues for
  The Swatara Creek At Harper Tavern.
* At 3 PM Friday the stage was 10.9 feet and falling.
* Flood stage is 9.0 feet.
* Minor flooding is forecast.
* The river will continue falling to below flood stage by tonight.
* At 10.0 feet...High water isolates several houses.

&&

LAT...LON 4059 7648 4052 7639 4037 7647 4034 7659
      4038 7663 4043 7658             

$$

PAC043-075-080655-
/O.CON.KCTP.FL.W.0003.000000T0000Z-170408T0900Z/
/HERP1.1.ER.170407T1136Z.170407T2100Z.170408T0300Z.NO/
255 PM EDT FRI APR 7 2017

The Flood Warning continues for
  The Swatara Creek Near Hershey.
* At 2 PM Friday the stage was 7.5 feet and steady.
* Flood stage is 7.0 feet.
* Minor flooding is forecast.
* The river will crest around 7.5 feet by late this afternoon. The 
  river will fall below flood stage tonight.
* At 8.0 feet...The right, or north bank overflows. Several roads are
  affected.

&&

LAT...LON 4038 7663 4034 7659 4027 7662 4024 7668
      4026 7676 4032 7668             

$$

CJE
358 
WGUS81 KCTP 080100
FLSCTP
Flood Statement 
National Weather Service State College PA
900 PM EDT FRI APR 7 2017

...The Flood Warning is cancelled for the following rivers in 
Pennsylvania...

  Swatara Creek At Harper Tavern

...The Flood Warning continues for the following rivers in 
Pennsylvania...

  Swatara Creek Near Hershey

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Never drive cars through flooded areas!! The water 
may be too deep to allow safe passage. Most deaths that occur during 
flooding are related to vehicles trying to cross flooded roadways.

An update to this product will be issued {**** enter generic timing 
for next issuance of this product. i.e. "late this evening"*****}

&&

PAC075-107-080130-
/O.CAN.KCTP.FL.W.0002.000000T0000Z-170408T0700Z/
/HTVP1.1.ER.170407T0245Z.170407T1446Z.170407T2333Z.NO/
900 PM EDT FRI APR 7 2017

The Flood Warning is cancelled for
  The Swatara Creek At Harper Tavern.
* At 9 PM Friday the stage was 8.4 feet and falling.
* The river fell below flood stage at 8 PM Friday.
* Flood stage is 9.0 feet.
* The river will continue falling to 3.0 feet by Monday morning.
* At 9.0 feet...Several driveways and other minor roadways are 
  affected. Water begins to enter some basements.

&&

LAT...LON 4059 7648 4052 7639 4037 7647 4034 7659
      4038 7663 4043 7658             

$$

PAC043-075-081018-
/O.EXT.KCTP.FL.W.0003.000000T0000Z-170408T1018Z/
/HERP1.1.ER.170407T1136Z.170408T0000Z.170408T0418Z.NO/
900 PM EDT FRI APR 7 2017

The Flood Warning continues for
  The Swatara Creek Near Hershey.
* At 8 PM Friday the stage was 7.7 feet and falling.
* Flood stage is 7.0 feet.
* Minor flooding is occurring.
* The river will continue falling to below flood stage by after 
  midnight tonight.
* At 8.0 feet...The right, or north bank overflows. Several roads are
  affected.

&&

LAT...LON 4038 7663 4034 7659 4027 7662 4024 7668
      4026 7676 4032 7668             

$$
763 
WGUS81 KCTP 080638
FLSCTP
Flood Statement 
National Weather Service State College PA
238 AM EDT SAT APR 8 2017

...The Flood Warning is cancelled for the following rivers in 
Pennsylvania...

  Swatara Creek Near Hershey

...The Flood Warning continues for the following rivers in 
Pennsylvania...

  Swatara Creek Above Middletown

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Never drive cars through flooded areas!! The water 
may be too deep to allow safe passage. Most deaths that occur during 
flooding are related to vehicles trying to cross flooded roadways.

An update to this product will be issued late this morning.

&&

PAC043-081838-
/O.CON.KCTP.FL.W.0004.170408T1100Z-000000T0000Z/
/MTLP1.1.ER.170408T1100Z.170408T1100Z.000000T0000Z.UU/
238 AM EDT SAT APR 8 2017

The Flood Warning continues for
  The Swatara Creek Above Middletown.
* from this morning until further notice...Or until the warning is 
  cancelled.
* At 2 AM Saturday the stage was 10.4 feet and rising.
* Flood stage is 11.0 feet.
* Minor flooding is forecast.
* The river is forecast to rise above flood stage this morning and
  crest slightly above flood stage this evening.

&&

LAT...LON 4026 7676 4024 7668 4019 7669 4016 7672
      4018 7675                       

$$

PAC043-075-080708-
/O.CAN.KCTP.FL.W.0003.000000T0000Z-170408T1018Z/
/HERP1.1.ER.170407T1136Z.170408T0000Z.170408T0542Z.NO/
238 AM EDT SAT APR 8 2017

The Flood Warning is cancelled for
  The Swatara Creek Near Hershey.
* At 2 AM Saturday the stage was 6.9 feet and falling.
* The river fell below flood stage at 2 AM Saturday.
* Flood stage is 7.0 feet.
* The river will continue falling to 3.4 feet by Monday morning.
* At 7.0 feet...The right, or north bank begins to overflow. Several 
  roadways upstream of the gage are affected by high water.

&&

LAT...LON 4038 7663 4034 7659 4027 7662 4024 7668
      4026 7676 4032 7668             

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this river flood warning went out at Apr 7, 4:31 AM EDT, 24 minutes earlier.

Area forecast discussion, Apr 7, 4:31 AM EDT, 24 minutes before
Area Forecast Discussion
National Weather Service State College PA
431 AM EDT Fri Apr 7 2017

.SYNOPSIS...
A storm system over upstate NY will slowly edge northeastward
today. Gusty northwest winds in its wake will usher in colder
weather today and Saturday. Temperatures will begin to moderate
for the last part of the weekend, staying warm through the
first half of next week.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
Deep moisture associated with approaching upper trough axis,
combined with orographic forcing along spine of the
Appalachians, will produce a steady light snow across the
Allegheny Plateau tonight. A blend of latest model QPF supports
snow amounts by dawn of 1-2 inches across northwest Warren
County and perhaps up to 3 inches over the highest ridgetops of
western Somerset County. Elsewhere across the Alleghenies,
marginal surface temps should limit accums to just a light
coating at best.

Rain shadow effect east of the mountains will result in just
scattered rain showers across the eastern half of Pa overnight.
Model soundings support the rain showers mixing with snow
showers over all but the Lower Susq Valley by dawn.

Tightening pressure gradient indicated by models overnight, as
surface low lifts northeast through upstate NY. West winds
already gusting to near 30kts at JST as of 06Z and Bufkit
soundings support those stronger wgusts expanding eastward
toward dawn.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM SATURDAY/...
The temperatures warm a little on Friday, but not too far above
freezing on the highest ground. So, there could still be some
accumulations in the morning - and there should be places where
the untreated, shaded roads on the north side of ridges do get
snow- covered, and some shoveling of driveways and sidewalks may
be necessary Friday morning.

However, the strong April solar radiation will make it very
difficult for snow to accumulate during the late morning and
afternoon hours. Experience shows that for snow to stick during
the daytime in early April and with marginal temps, snowfall
rates have to be quite heavy (near one inch/hour).

Have continued the Winter Weather Advisory for Somerset County,
again mainly for the highest elevations, with an eye toward the
weight of the snow and the gusty winds. The roads are likely
very warm and could just be wet through the event.

A mix of rain/snow will fall downwind of the Allegheny Front
tonight, but only the highest ground will have any chance of
getting the slush to stick. Anything that falls during the
daylight on Friday should be rain over most of the area.

Maxes on Friday will be in the m-u30s west and 40s elsewhere.
The downslope wind and well-mixed atmosphere in the SE could
allow them to get near 50F. But, this is still 10 degrees below
normal for the day.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
Rain/snow showers ending Friday night with improving conditions
expected into Saturday with winds decreasing and clouds
breaking for more sunshine. Temperatures will still be on the
cool side to start the weekend.

Significant warming trend begins Sunday and continues through
early next week, driven by persistent SW return flow ahead of
frontal system shifting east from the Central U.S. into Great
Lakes/OH Valley. Trends in the latest models are for a
weakening system as it crosses the Appalachians around mid-week
(some timing differences) with risk for rain showers and
possibly an isolated thunderstorm. Max/Min temperature anomalies
are 15-20F above normal Mon-Tue.

The second half of next week should feature cooler temperatures
and mainly dry conditions in the wake of the aforementioned
frontal system. Early indications point toward another warming
trend into Easter Weekend.

&&

.AVIATION /08Z FRIDAY THROUGH TUESDAY/...
Center of large low pressure system lifting toward Montreal this
morning while colder air wraps around the back side into PA.

* Gusty west to NW winds this morning through early Friday
night will impact takeoff and FAP in the form of mechanical
turbulence and potentially strong crosswinds on NE/SW oriented
runways. *

IFR in banded light snow will impact northern and western
mountains into the mid morning hours, while MVFR cigs will
persist over the central mtns. A brief period of MVFR cigs poss
in the lower susq around sunrise, but otherwise VFR conditions
will continue there. As NW flow increases, winds will begin to
pick up. Gustiness already spreading over western half, and will
work across the east through sunrise. Speeds through daybreak
will be around 10-15 mph with gusts to 20-25 mph.

NW winds pick up during the day Friday, as gusts to 30-40 mph
become more frequent. By early/mid afternoon, VFR conditions
will spread from the SE back into the central mtns. Cold upslope
flow will keep IFR conditions ongoing into Fri night over the
northern/western higher terrain.

Outlook...

Fri night...Windy. IFR likely in light snow at BFD/JST. MVFR
poss central mtns, VFR SE.

Sat-Mon...No sig wx expected.

Tue...Chance showers/tstms. MVFR cigs poss west.

&&

.HYDROLOGY...
Minor flooding is forecast for Harper Tavern and Middletown may
just nudge flood stage Saturday morning, but for now we show the
crest just under flood.

Most other area waterways will swell, but remain within their
banks. While the threat for widespread flooding is very low,
the water in the Upper Main Stem Susq will take another 2-3 days
to flow down the channel taking most crests into the weekend.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 2 PM EDT this afternoon for
PAZ004-033.

&&

SYNOPSIS...Fitzgerald/La Corte
NEAR TERM...Fitzgerald/La Corte
SHORT TERM...Dangelo/Lambert
LONG TERM...Steinbugl
AVIATION...RXR
HYDROLOGY...
Hazardous weather outlook, Apr 6, 4:45 PM EDT, 12 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
445 PM EDT Thu Apr 6 2017

PAZ064>066-072045-
Adams-York-Lancaster-
445 PM EDT Thu Apr 6 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Rain will taper to scattered showers this evening diminishing the
threat for minor flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

West to northwest winds will gust between 35 and 40 mph during the
day Friday through early Friday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ037-041-042-046-049>053-057>059-072045-
Tioga-Northern Lycoming-Sullivan-Southern Lycoming-Union-Snyder-
Montour-Northumberland-Columbia-Dauphin-Schuylkill-Lebanon-
445 PM EDT Thu Apr 6 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Locally heavy rain of 1 to 2 inches this afternoon may lead to areas
of poor drainage flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

West to northwest winds will gust between 35 and 40 mph during
the day Friday through early Friday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ005-006-010>012-017>019-024>028-034>036-045-056-063-072045-
McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Bedford-Fulton-Franklin-Southern Clinton-Perry-Cumberland-
445 PM EDT Thu Apr 6 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Locally heavy rain of 1 to 2 inches this afternoon may lead to areas
of poor drainage flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

West to northwest winds will gust between 35 and 40 mph during
the day Friday through early Friday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ033-072045-
Somerset-
445 PM EDT Thu Apr 6 2017

...WINTER WEATHER ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 2 PM
EDT FRIDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ004-072045-
Warren-
445 PM EDT Thu Apr 6 2017

...WINTER WEATHER ADVISORY IN EFFECT FROM 2 AM TO 2 PM EDT FRIDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 9:59 PM EDTRiver Flood WarningCTPLebanon, Schuylkill23 hr

Nearby

River Flood Warnings in Pennsylvania, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.